Autoimmune (rheumatoid) arthritis, induced by checkpoint inhibitor therapy
At this time the patient was started on oral corticosteroids with complete and immediate resolution of symptoms. A re-staging CT showed response to therapy and it was decided that nivolumab therapy would be held while the patient underwent treatment for autoimmune arthritis. A surveillance CT two months after the re-staging study revealed stable pulmonary disease.
BACKGROUND AND DISCUSSION
Cancer immunology is a rapidly-growing field and one of the evolving drug targets is the PD1-PD-L1 pathway. The normal function of the pathway is inhibitory in nature. The pathway is theorized to be responsible for peripheral tolerance to self-reactive T-cells, and indeed, experimental evidence demonstrates the development of various autoimmune conditions secondary to pathway inhibition in experimental animal models. Disruption of this peripheral tolerance pathway in the setting of malignancy can allow previously-inhibited tumor-reactive T-cells to become activated and clear the malignancy by direct cytotoxicity. The potential of this class to effect dramatic anti-tumor results is undeniable. Unfortunately, autoimmunity is a documented side-effect of immune checkpoint inhibitors, and numerous new and more thoroughly-documented cases of specific autoimmune diseases being induced by immune checkpoint inhibitors are being reported in the literature every month, including cases of thyroiditis, diabetes mellitus, and myasthenia gravis. In addition, cases of pre-existing autoimmune conditions being exacerbated by checkpoint inhibitor therapy have been reported including cases of psoriasis and thyroiditis. Finally, numerous cases of induced suspected autoimmunity for which confirmatory testing was not available have included autoimmune myocarditis, CNS demyelination, pneumonitis, colitis, and autoimmune arthritis.
Although many of the autoimmune adverse effects of this class of drugs observed in the initial clinical trials and the subsequent case reports were effectively managed with standard therapies, often including corticosteroids, several fatalities have been reported. As such, it is important for the clinical pathologist to recognize the potential significance of a clinical history of immune checkpoint therapy when investigating critical serology values which may suggest a diagnosis of autoimmunity such as in the patient discussed here. Prompt notification of the clinician of the critical values will aid in proper diagnosis and appropriate treatment, including discontinuation of the offending checkpoint inhibitor until the symptoms have been managed and the risks and benefits of continuing checkpoint blockade therapy can be discussed with the patient in the context of his or her anti-tumor response.
In the rapidly-changing landscape of cancer immunotherapies, the Clinical Pathologist must be aware of the mechanisms of action of these new agents and familiar with the possibilities of adverse consequences with their use in order to enhance their detection and facilitate the timely communication of such critical results to their colleagues.
Special thanks to Drs. Rabin, Somasundaram, and Burns for their help with this case.
Contributed by Jenn Yoest, MD